Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 305, NWS Atlanta, GA

June 8, 2008Pike County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 8, 2008, 6:38 PM EDT for Pike County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 6:38 PM EDT (22:38 UTC)
Expired
Jun 8, 2008, 7:04 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Pike County, GA

The radar

The Atlanta radar (KFFC), 32 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 082238
SVRFFC
GAC231-082315-
/O.NEW.KFFC.SV.W.0305.080608T2238Z-080608T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
638 PM EDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PIKE COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 715 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF ZEBULON...MOVING NORTHWEST AT 11 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEAL...CONCORD...HOLLONVILLE AND WILLIAMSON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3305 8450 3317 8450 3320 8443 3318 8434
      3300 8433 3300 8448
TIME...MOT...LOC 2238Z 157DEG 10KT 3305 8442

$$
1 follow-up statement
000 
WWUS52 KFFC 082304
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
704 PM EDT SUN JUN 8 2008

GAC231-082314-
/O.CAN.KFFC.SV.W.0305.000000T0000Z-080608T2315Z/
PIKE GA-
704 PM EDT SUN JUN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PIKE COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. 

IF YOU SAW WIND DAMAGE OR LARGE HAIL CALL THE NATIONAL WEATHER 
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3305 8450 3317 8450 3320 8443 3318 8434
      3300 8433 3300 8448
TIME...MOT...LOC 2304Z 132DEG 5KT 3305 8445

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:29 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 8, 3:29 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT SUN JUN 8 2008

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

HEAT RIDGE REMAINS IN PLACE OVER THE AREA...BRINGING RECORD HIGHS
TO THE REGION. HIGHEST THICKNESSES IN PLACE OVER EAST AND
NORTHEAST GEORGIA...AND OF COURSE THE WARMEST SURFACE TEMPERATURES
ARE REFLECTED IN THESE AREAS. THE RIDGE WILL BEGIN TO RECEDE
TOMORROW AND WE WILL SEE INCREASED SOUTHERLY MOISTURE FLOW...BUT IN
THE MEANTIME WELL HAVE ONE MORE DAY OF THESE VERY WARM TEMPS...
THOUGH NOT QUITE AS HOT AS TODAY.

LARGE UPPER TROUGH DEVELOPING IN THE PLAINS AND ATTENDANT COLD
FRONT WILL APPROACH THE AREA TOMORROW...PROXIMITY OF THIS SYSTEM
WILL LEAD TO SLIGHTLY BETTER CHANCES OF AFTERNOON THUNDER THAN THE
PAST COUPLE OF DAYS. BY TUESDAY...SOUTHERN EDGE OF DISSIPATING
FRONT ENTERS AREA AND ALTHOUGH THE FRONT IS MUCH WEAKER BY THEN...
WE SHOULD STILL HAVE A DECENT CHANCE OF RAIN THROUGH THE DAY AND
INTO THE OVERNIGHT HOURS. NOT A WASH-OUT BY ANY MEANS...BUT THE
BEST CHANCE OF RAIN WEVE HAD IN A COUPLE OF WEEKS. NAM IS A
LITTLE MORE OPTIMISTIC (AS FAR AS RAIN CHANCES GO) THAN THE GFS...
ENDED UP LEANING A LITTLE MORE TOWARD THE NAM BECAUSE IT HAS
HANDLED THE AFTERNOON CONVECTION THE PAST COUPLE OF DAYS A LITTLE
BETTER...PLUS THE GFS HAS SOME CONVECTIVE FEEDBACK WHICH IS
TYPICAL...AND THE LATENT HEAT BOMBS MAY BE SUCKING MOISTURE AWAY
FROM THE REST OF THE SYSTEM.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

UPPER RIDGE IS INITIALLY PUSHED INTO THE ATLANTIC BY UPPER TROUGH
THAT MOVES THROUGH WITH THE FRONT...BUT ANOTHER RIDGE BUILDS INTO
THE EASTERN HALF OF THE COUNTRY JUST AFTER MIDWEEK. INTERESTING
THING WITH THIS IS THAT WITH THE UPPER LOW OVER NEW ENGLAND AND
THE RIDGE OVER US...THERE IS A CONFLUENT ZONE OVER THE GREAT LAKES
THAT ALLOWS A SURFACE HIGH TO SETTLE IN THAT REGION. BY THE END OF
THE WORK WEEK (THIS WAS SORT OF HINTED AT YESTERDAY BUT NOT
STRONGLY) THE HIGH TRIES TO RIDGE DOWN THE EASTERN SEABOARD IN A
WEAK CAD SETUP. THIS MAY...EMPHASIS ON THE MAY...KNOCK OUR TEMPS
DOWN TO NEAR NORMAL...WHICH WOULD BE NICE. CERTAINLY NOT A TYPICAL
CAD SETUP WITH LARGE SURFACE HIGH ALSO OUT IN THE ATLANTIC...MORE
OF A LOOKALIKE SYSTEM...BUT WITH WEAK ISENTROPIC LIFT OVER THE
SOUTHEAST COULD HAVE SOME MORE RAIN IN STORE. WHOLE THING IS
SCOURED OUT BY LARGE UPPER SYSTEM THAT MOVES THROUGH OVER THE
WEEKEND...AND ACTUALLY THE EXTENDED MODELS ARE IN REASONABLE
AGREEMENT IN THE OVERALL PATTERN...JUST MINOR DIFFERENCES IN THE
DETAILS. MAYBE WELL HAVE A BIT OF A WET PATTERN TRANSITIONING TO
THE WEEKEND.

&&

.FIRE WEATHER...

NO CRITICAL FIRE WEATHER CONCERNS ARE ANTICIPATED OVER THE NEXT
COUPLE OF DAYS AS A COLD FRONT SLOWLY APPROACHES THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  99  70  91  66 /  10  10  10  30  20
ATLANTA         75  95  72  88  68 /  10  20  20  30  20
BLAIRSVILLE     65  91  67  82  62 /  10  20  20  50  30
CARTERSVILLE    68  96  66  88  65 /  10  20  20  40  30
COLUMBUS        74  97  73  92  70 /  10  20  20  30  20
GAINESVILLE     72  94  72  89  66 /  10  20  20  40  20
MACON           71  98  71  94  70 /   5  10  10  30  20
ROME            69  95  70  89  66 /  10  20  20  40  30
PEACHTREE CITY  66  94  68  88  64 /  10  20  20  30  20
VIDALIA         71  98  71  93  69 /   5  10  10  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Jun 8, 6:22 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT SUN JUN 8 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
622 AM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON ACROSS NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE REGION TODAY. INCREASED
LOW LEVEL MOISTURE WILL ALLOW SHOWERS AND ISOLATED THUNDERSTORMS TO
DEVELOP THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM DEVELOPMENT WILL BE
CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
GOOD SOUTHWESTERLY FLOW UNDER THE HIGH PRESSURE RIDGE IS BRINGING IN
WARM GULF MOISTURE ACROSS THE REGION. THIS MOISTURE IS CONFINED TO
THE LOWEST LEVELS OF THE ATMOSPHERE WITH DRY CONDITIONS ABOVE 800
MILLIBARS. AS TEMPERATURES INCREASE TO THE 90S ACROSS MOST OF THE
AREA TODAY...CAPES ARE EXPECTED AROUND 1200...WITH LIFTED INDICES IN
THE MINUS 2 TO MINUS 5 RANGE. WHILE THERE IS VERY LITTLE UPPER LEVEL
SUPPORT TO ALLOW STORMS TO BECOME ORGANIZED...THE INSTABILITY WILL
ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. WITH
VERY WARM TEMPERATURES EXPECTED TODAY...HEAT INDEX VALUES WILL
INCREASE TO BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.